Alert archive / Maine / Wind Advisories in 2005

Wind Advisory 5, NWS Gray, ME

November 3, 200511 counties in Maine; 8 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Nov 3, 2005, 3:45 AM EST for 11 counties in Maine; 8 counties in New Hampshire. It took effect at Nov 3, 2005, 12:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2005, 3:45 AM EST (08:45 UTC)
In effect from
Nov 3, 2005, 12:00 PM EST
Expired
Nov 3, 2005, 3:00 PM EST
In force
3 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 31 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2005-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2005-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KGYX 030845
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
345 AM EST THU NOV 3 2005

...GUSTY WINDS MAY EXCEED 45 MPH AT TIMES THIS AFTERNOON INTO THIS
EVENING...

.A STRONG SOUTHWEST WIND OF 20 TO 30 MPH WILL DEVELOP THIS
AFTERNOON ACROSS SOUTHERN AND WESTERN MAINE AND NORTHERN...CENTRAL
AND SOUTHEAST NEW HAMPSHIRE. WIND GUSTS MAY REACH 45 MPH OR HIGHER
AT TIMES...ESPECIALLY OVER HIGHER TERRAIN AND AREAS ALONG THE
COAST THAT ARE OPEN TO THE WIND BLOWING IN OFF THE OCEAN.

A WARM FRONT WILL PUSH INTO NORTHERN MAINE TODAY AS LOW PRESSURE
MOVES EAST ALONG IT. AT THE SAME TIME HIGH PRESSURE WILL MOVE OUT
TO SEA. A STRONG PRESSURE GRADIENT IS SETTING UP BETWEEN THESE TWO
WEATHER SYSTEMS TODAY AND WILL CREATE VERY WINDY CONDITIONS.

AS THE LOW MOVES INTO THE MARITIMES TONIGHT THE WINDS WILL
QUICKLY EASE UP.

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031700-
/O.NEW.KGYX.WI.Y.0005.051103T1700Z-051104T0300Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
345 AM EST THU NOV 3 2005

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A WIND ADVISORY
FOR SOUTHERN AND WESTERN MAINE AND NORTHERN...CENTRAL AND
SOUTHEAST NEW HAMPSHIRE FROM NOON UNTIL 10 PM TODAY.

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 45 MPH...MAINLY
OVER HIGHER TERRAIN AND ALONG THE IMMEDIATE COASTLINE...CAN BE
EXPECTED TODAY. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES IN OPEN AREAS. USE EXTRA CAUTION WHILE
TRAVELING THIS AFTERNOON INTO EARLY THIS EVENING.

TREE LIMBS...ESPECIALLY FROM TREES ALREADY DAMAGED OR WEAKENED
FROM A RECENT HEAVY WIND AND SNOW EVENT...MAY COME DOWN ON POWER
LINES CAUSING SOME POWER OUTAGES.

$$
2 follow-up statements
000 
WWUS71 KGYX 031543
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1043 AM EST THU NOV 3 2005

...GUSTY WINDS MAY EXCEED 40 MPH AT TIMES THIS AFTERNOON INTO
THIS EVENING...

.A STRONG SOUTHWEST WIND OF 20 TO 30 MPH WILL DEVELOP THIS
AFTERNOON ACROSS THE MIDCOAST AREA OF MAINE THIS AFTERNOON.
WIND GUSTS MAY REACH 40 MPH OR HIGHER AT TIMES OVER AREAS ALONG
THE COAST THAT ARE OPEN TO THE WIND BLOWING IN OFF THE OCEAN.

A WARM FRONT WILL PUSH INTO NORTHERN MAINE TODAY AS LOW PRESSURE
MOVES EAST ALONG IT. AT THE SAME TIME HIGH PRESSURE WILL MOVE OUT
TO SEA. A RATHER STRONG PRESSURE GRADIENT WILL LINE UP ALONG THE
MIDCOAST AREA BETWEEN THESE TWO WEATHER SYSTEMS THIS AFTERNOON AND
EVENING TO CREATE VERY WINDY CONDITIONS.

AS THE LOW MOVES INTO THE MARITIMES TONIGHT THE WINDS WILL
QUICKLY EASE UP.

MEZ007>009-012>014-018>024-NHZ001>010-013-014-031645-
/O.CAN.KGYX.WI.Y.0005.051103T1700Z-051104T0300Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...LITTLETON...
NORTH CONWAY...CONWAY...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
1043 AM EST THU NOV 3 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS CANCELLED THE WIND
ADVISORY. SOUTHWEST WINDS THIS AFTERNOON AND EVENING WILL RANGE
FROM 10 TO 20 MPH WITH SOME HIGHER GUSTS OVER THE HIGHER TERRAIN.

$$

MEZ025>028-032345-
/O.CON.KGYX.WI.Y.0005.051103T1700Z-051104T0300Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON...
BELFAST
1043 AM EST THU NOV 3 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH CAN BE
EXPECTED ALONG THE MIDCOAST OF MAINE THIS AFTERNOON AND EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES IN OPEN AREAS. USE EXTRA CAUTION WHILE
TRAVELING THIS AFTERNOON INTO EARLY THIS EVENING.

TREE LIMBS...ESPECIALLY FROM TREES ALREADY DAMAGED OR WEAKENED
FROM A RECENT HEAVY WIND AND SNOW EVENT...MAY COME DOWN ON POWER
LINES CAUSING SOME POWER OUTAGES.

$$
000 
WWUS71 KGYX 032000
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
300 PM EST THU NOV 3 2005

...WIND ADVISORY DUE TO GUSTY WINDS HAS BEEN CANCELLED...

.A WEST TO SOUTHWEST FLOW WITH SOME GUSTY WINDS ACROSS MAINE AND
NEW HAMPSHIRE WILL CONTINUE TO WEAKEN INTO THIS EVENING.

MEZ025>028-032100-
/O.CAN.KGYX.WI.Y.0005.000000T0000Z-051104T0300Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON...
BELFAST
300 PM EST THU NOV 3 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Nov 3, 3:02 AM EST, 43 minutes earlier.

Area forecast discussion, Nov 3, 3:02 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
302 AM EST THU NOV 3 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
A WARM FRONT WILL MOVE NORTH OF THE FORECAST AREA TODAY ALLOWING A
SOUTHWEST FLOW TO DEVELOP. THERE IS A STRONG PRESSURE GRADIENT
SETTING UP WITH STRONG WEST SOUTHWEST FLOW AT THE 850 MILLIBAR
LEVEL AND A STRONG WESTERLY JET AT THE 500 MILLIBAR LEVEL. BUFKIT
SOUNDINGS SHOW ANYWHERE FROM 40 TO 60 KNOTS MIXING DOWN THIS
AFTERNOON /AND COULD LAST INTO THE EARLY EVENING HOUR/. WILL PUT
UP A WIND ADVISORY ALL ZONES...FOR WIND GUSTS OF 45 MPH OR HIGHER.
THE BEST CHANCE FOR THESE STRONG WIND GUSTS WILL BE OVER HIGHER
EXPOSED TERRAIN AND ALONG THE COASTLINE. SUSTAINED WINDS WILL
LIKELY STAY BELOW THE 31 TO 39 MPH THRESHOLD.

IF THE WARM FRONT GETS HUNG UP PUSHING NORTH CREATING A LOW LEVEL
INVERSION AND/OR WITH CONSIDERABLE CLOUDINESS AROUND /MORE SO OVER
NORTHERN ZONES/ KEEPING SUNSHINE FROM WARMING LOW LEVELS TO CREATE
AN UNSTABLE LAPSE RATE THEN THE WINDS MAY NOT MIX DOWN ENOUGH TO
CREATE THE WIND ADVISORY GUSTS OVER 45 MPH. THE MOS GUIDANCE
APPEARS TO BE PICKING UP ON THIS BY NOT FORECASTING ANY SUSTAINED
WINDS MUCH OVER 15 KNOTS.

WINDS WILL DROP OFF QUICKLY THIS EVENING AS THE GRADIENT LETS UP
QUICKLY.

BESIDES THE WIND...A FEW LIGHT SHOWERS OR SPRINKLES POSSIBLE OVER
THE NORTHERN ZONES THIS AFTERNOON WITH THE WARM FRONT. CLOUDS FROM
THE WARM FRONT WILL BREAK UP THIS AFTERNOON INTO TONIGHT...MORE SO
OVER SOUTHERN ZONES...ONLY TO SEE HIGH CLOUDS SPILL INTO THE
REGION FROM THE WEST LATE TONIGHT IN RESPONSE TO ANOTHER FAST
MOVING SHORT WAVE/JET SEGMENT.

TEMPERATURES WILL BE ABOVE NORMAL TODAY AND TONIGHT DUE TO THE
WARM AIR ADVECTION TODAY AND WITH CLOUDS AROUND TONIGHT TO PREVENT
MUCH IN THE WAY OF RADIATIONAL COOLING.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
AT OR ABOVE NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD. WE
BEGIN THE PERIOD WITH THE FRONTAL BOUNDARY STALLED OVER OUR
SOUTHERN ZONES WITH BOTH NAM/GFS COMING INTO BETTER AGREEMENT ON FRONTAL
PLACEMENT OVER THE PAST SEVERAL RUNS. THE FRONT GRADUALLY PRESSES
BACK NORTH AS A WARM FRONT FRIDAY/FRIDAY NIGHT WITH CHANCE POPS
LIMITED TO NORTHERN SECTIONS. WE REMAIN IN THE WARM SECTOR
SATURDAY AND SATURDAY NIGHT AS LOW PRESSURE TRACKS NE DOWN THE ST
LAWRENCE. THEREAFTER...NUMERICALS DIVERGE WITH ECMWF THE PREFERRED
SOLUTION FOR THE DURATION BASED ON CONTINUITY AND CONSISTENCY.

&&

.AVIATION...
DESPITE A LOT OF CLOUDS AROUND THROUGH MOST OF THE TAF PERIOD
CONDITIONS SHOULD STAY AT VISUAL FLIGHT RULES. NOT EXPECTING ANY
FOG WITH THE CLOUDS. WINDS WILL PICK UP FROM THE SOUTHWEST TODAY
THEN DROP OFF QUICKLY THIS EVENING. AT THIS TIME FORECASTING GUSTS
TO 30 KNOTS AT THE TAF SITES...BUT COULD END UP SEEING GUSTS EVEN
HIGHER FOR AWHILE.

&&

.MARINE...
SHORT TERM (TODAY THROUGH TONIGHT)...WILL PUT UP A GALE WARNING
FOR THIS AFTERNOON INTO THIS EVENING. THE MOS WIND GUIDANCE
/MRP...MME...MMG/ SHOW SUSTAINED WINDS GETTING CLOSE TO THE 34
KNOT THRESHOLD CENTERED AROUND 0000 UTC THIS EVENING. WILL
FORECAST A MINIMAL SOUTHWEST GALE WITH HIGHER GUSTS. WINDS SHOULD
LET UP QUICKLY THIS EVENING AS THEY BECOME MORE WESTERLY.

LONG TERM (FRIDAY THROUGH MONDAY)...
EXPECT WINDS AND SEAS TO REMAIN BELOW SCA VALUES THROUGH SUNDAY. A
MORE SIGNIFICANT LOW TRACKING TO OUR WEST SUNDAY NIGHT WILL SWING
A COLD FRONT ACROSS THE WATERS ON MONDAY. WINDS AND SEAS ARE LIKELY
TO APPROACH SMALL CRAFT VALUES ON MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ007>009-012>014-018>028 FROM NOON TO 10
     PM TODAY.
NH...WIND ADVISORY FOR NHZ001>010-013-014 FROM NOON TO 10 PM
     TODAY.
MARINE...GALE WARNING FOR ANZ150 FROM NOON TO 10 PM TODAY.

&&
Hazardous weather outlook, Nov 2, 4:14 AM EST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
414 AM EST WED NOV 2 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-030915-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
414 AM EST WED NOV 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL EXIT THE COAST EARLY THIS MORNING. A GUSTY
NORTHWEST WIND OF 10 TO 20 MPH FOLLOWS THE FRONT FOR TODAY. ON THE
COASTAL WATERS...A NORTHWEST WIND OF 15 TO 25 KNOTS CAN BE
EXPECTED THROUGH THIS EVENING AND A SMALL CRAFT ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Maine, 2005Wind Advisories in New Hampshire, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.